Alert archive / California / Special Weather Statements in 2024

Special Weather Statement, NWS Eureka, CA

February 19, 2024Humboldt County, California

NWS Eureka, CA issued this special weather statement at Feb 19, 2024, 12:12 AM PST for Humboldt County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2024, 12:12 AM PST (08:12 UTC)
Expired
Feb 19, 2024, 12:45 AM PST
In force
33 min
Issued by
NWS Eureka, CA
Hail
0.00 in
Wind
55

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 13 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 8.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WWUS86 KEKA 190812
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
1212 AM PST Mon Feb 19 2024
 
CAZ103-104-190845-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
1212 AM PST Mon Feb 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN HUMBOLDT COUNTY
THROUGH 1245 AM PST...

At 1211 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Honeydew to 25 miles southwest of
Petrolia. Movement was north at 40 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Petrolia and Capetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4049 12438 4051 12438 4052 12421 4023 12416
      4019 12427 4026 12436 4033 12435 4035 12436
      4039 12437 4042 12440 4044 12441
TIME...MOT...LOC 0811Z 190DEG 34KT 4027 12415 4005 12462 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

RPA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Feb 18, 3:04 PM PST, 9 hours 8 minutes earlier.

Area forecast discussion, Feb 18, 3:04 PM PST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
304 PM PST Sun Feb 18 2024

.SYNOPSIS...Showers and gusty wind will continue this evening. Even
stronger and longer lasting showers, wind, and possible thunderstorm
are expected Monday with the strongest impacts in Lake and Mendocino
Counties.

&&

.DISCUSSION...Active weather will impact NW California over the next
48 hours. A strong low pressure system slowly approaching shore will
bring multiple bands of rain showers and gusty winds. Sunday
afternoon and evening, rain showers and moderately gusty wind will
be the main concerns. Already this afternoon, a band of showers is
evidents right along shore with gusts observed in excess of 50 mph
on high coastal ridges.

Headed into the evening, showers will be focused in Mendocino and
Lake Counties. 0.1 to 0.4 inches of rain has already fallen. High
resolution models show 0.8 to 1.4 inches of additional rain is most
likely over the next 12 hours. Though not a huge amount of rain on
its own, the HREF is flagging 1 hour rain rates of 0.3 to 0.5 inches
per hour. Such rates hold the potential to generate moderate urban
and small stream flooding, especially with already saturated soils.
Winds are expected to peak late this afternoon with gusts on high
ridges up to 60 mph. Though ridges will be windy, generally stable
air near the surface will prevent widespread mixing into lower
valleys. Most interior valleys should only see brief gusts this
afternoon  and evening up to 40 mph. Otherwise, warm air will
maintain snowlevels above 4500 feet, keeping any heavy snow to the
highest elevations of the Trinity Alps.

Heading into Monday, much more dynamic weather is expected. The most
recent runs of the ECMWF EFI have flagged unusually strong (>0.9
values) instability and winds over the southern half of the area.
Although 900 mb winds struggle to get much above 55 kts, the very
high instability is likely to mix high wind gusts to lower
elevations than normal. The factors best align in Southern Humboldt,
Mendocino, and Lake Counties. While NBM does not show any single
wind gust hour over 40 mph, the 90th percentile peak wind gusts do
show gusts in excess of 50 mph as low as Clearlake and parts of the
Russian River Valley. Gusts above 60 mph are possible at higher
elevations. In addition, strong wind gusts paired with instability
are likely to be sustained over a long period of time through Monday
afternoon. These sustained winds in combination of very saturated
soils will lead to an enhanced risk of widespread wind damage. Though
impacts are unlikely to be quite as strong as the windstorm on
February 4th, widespread power outages are possible, especially in
Lake County.

Beyond wind, precipitation will continue to be a threat on Monday.
Wile generally mild precipitable water (around 0.8 inches) will
limit absolute rain potential, model soundings appear unusually
conducive to the production thunderstorms. Even as far inland as
UKI, the NAM is showing a deep unstable layer up to 25 kft with
substantial low level windshear. While any widespread thunder is
unlikely, such conditions could help create unusually strong
thunderstorms, especially along the Mendocino coast. Additionally,
NBM is only showing 24 hour precipitation of 1 to 3 inches of rain
(depending on elevation) across the southern half of the area with
even less rain further north. That said, any convective enhancement
could generate rain rates over 0.5 inches per hour, maintaining a
risk of urban and small stream flooding through Tuesday. As for
River Flooding, the CNRFC does show Clear Lake reaching monitor
stage (over 8 feet) by late Monday with a 30% chance of flood stage
for the Russian River at Hopland. Any River flooding is expected to
be minor but long lasting into Tuesday.

Thankfully, showers and wind will gradually decrease through
Tuesday. Though lingering showers could bring up to another inch of
rain through Wednesday throughout the area, additional impacts
should be minor. A brief break is expected late in the week, though
most cluster ensemble members show yet another cutoff low (albeit
most likely weaker) impacting the area late next weekend. /JHW

&&

.AVIATION...A cold front associated with a relatively strong low
pressure system continues to progress from the southwest toward
Northwest California. Mendocino and Lake counties are first to be
affected with strong southerly to south-southeasterly winds and
moderate rain, with the potential for bouts of heavy rain. MVFR to
potentially IFR conditions could be possible with the heavier rain.
By early afternoon winds and rain will arrive at KACV and KCEC. The
coastal barrier jet aloft with wind speeds of 45 to 65 knots will
keep low level windshear a concern at all terminals into late this
afternoon. At all terminals, gusts of 25 to 30 knots are possible
with the winds decreasing into later this evening before ramping
back up tomorrow morning as the low pressure system approaches the
coast and stalls. After the front passes late this afternoon and
evening, showery conditions are expected to last through tonight
with a chance for isolated thunderstorms. Rain and wind from the
approaching low is expected by tomorrow morning. /JLW

&&

.MARINE...A front is passing through the marine zones this afternoon
bringing moderate to heavy rain and gusty southerly winds. The gales
and isolated areas of storm force winds will end as the front moves
on land early this evening. The northern inner waters will evade the
strongest winds due to the direction of the winds. Models indicate
that seas will still remain steep with advisory wind conditions
persisting overnight for all zones. As the parent low pressure
system moves closer to the coast tomorrow morning, another period of
gale force southerly winds are expected for all marine zones and
will persist in the northern outer waters until Tuesday morning.
After the parent low moves off to the north of Northwest
California’s coastal waters, winds will drop below advisory level
and remain there through the rest of the work week.

A westerly swell will continue to slowly diminish into tomorrow
morning. A second longer period swell is expected to move into the
waters at 4 to 6 feet at 16 to 17 seconds and build to 11 feet at 14
seconds by tomorrow evening. This will gradually diminish through
the week with another swell building in Tuesday night. /JLW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from 8 AM Monday to 4 AM PST Tuesday for
     CAZ101>103.

     Flood Watch through Tuesday morning for CAZ103>106-108>115.

     Wind Advisory until 6 PM PST this evening for CAZ104>115.

     High Wind Warning from 5 AM Monday to 4 AM PST Tuesday for
     CAZ104-114-115.

     High Wind Warning from 8 AM Monday to 4 AM PST Tuesday for
     CAZ105-106-108.

     Winter Storm Warning until 3 PM PST Tuesday for CAZ107.

     High Wind Warning from 5 AM to 10 PM PST Monday for
     CAZ109>113.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Monday for PZZ450.

     Gale Warning from 9 AM Monday to 3 AM PST Tuesday for
     PZZ450.

     Gale Warning until 4 PM PST this afternoon for PZZ455-470-
     475.

     Gale Warning from 3 AM to 9 PM PST Monday for PZZ455.

     Gale Warning from 3 AM Monday to 9 AM PST Tuesday for
     PZZ470.

     Gale Warning from 3 AM to 3 PM PST Monday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Special weather statement, Feb 19, 12:12 AM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
1212 AM PST Mon Feb 19 2024

CAZ103-104-190845-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
1212 AM PST Mon Feb 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN HUMBOLDT COUNTY
THROUGH 1245 AM PST...

At 1211 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Honeydew to 25 miles southwest of
Petrolia. Movement was north at 40 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Petrolia and Capetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4049 12438 4051 12438 4052 12421 4023 12416
      4019 12427 4026 12436 4033 12435 4035 12436
      4039 12437 4042 12440 4044 12441
TIME...MOT...LOC 0811Z 190DEG 34KT 4027 12415 4005 12462

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RPA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:27 PM PSTAreal Flood AdvisoryEKAHumboldt4 hr
Feb 18, 4:32 PM PSTAreal Flood AdvisoryEKALake8 hr
Feb 18, 8:31 PM PSTRiver Flood WarningEKAMendocino7 hr
Feb 18, 9:33 PM PSTSpecial Marine WarningEKA27 min
Feb 18, 9:54 PM PSTSpecial Marine WarningEKA36 min
Feb 18, 10:23 PM PSTSpecial Marine WarningEKA37 min
Feb 18, 10:28 PM PSTSpecial Marine WarningEKA32 min
Feb 18, 10:52 PM PSTSpecial Marine WarningEKA53 min
Feb 18, 10:55 PM PSTSpecial Marine WarningEKA35 min
Feb 18, 11:05 PM PSTSpecial Marine WarningEKA55 min
Feb 18, 11:55 PM PSTSpecial Marine WarningEKA50 min
Feb 19, 1:00 AM PSTSpecial Marine WarningEKA45 min
Feb 19, 6:08 AM PSTSpecial Marine WarningEKA37 min
Feb 19, 6:26 AM PSTSpecial Marine WarningEKA34 min
Feb 19, 6:56 AM PSTSpecial Marine WarningEKA34 min
Feb 19, 7:10 AM PSTSpecial Weather StatementEKAMendocino35 min
Feb 19, 7:14 AM PSTSpecial Marine WarningEKA31 min
Feb 19, 7:23 AM PSTSpecial Marine WarningEKA37 min
Feb 19, 7:59 AM PSTSpecial Marine WarningEKA46 min
Feb 19, 8:40 AM PSTSpecial Marine WarningEKA35 min
Feb 19, 9:02 AM PSTSpecial Marine WarningEKA43 min
Feb 19, 9:08 AM PSTSpecial Weather StatementEKA22 min
Feb 19, 9:15 AM PSTSpecial Marine WarningEKA15 min
Feb 19, 9:31 AM PSTSpecial Weather StatementEKAHumboldt29 min
Feb 19, 9:49 AM PSTAreal Flood AdvisoryEKALake24 hr
Feb 19, 9:59 AM PSTSpecial Marine WarningEKA31 min
Feb 19, 10:21 AM PSTSpecial Weather StatementEKAHumboldt24 min
Feb 19, 11:09 AM PSTSpecial Weather StatementEKA36 min
Feb 19, 12:47 PM PSTSpecial Weather StatementEKA28 min
Feb 19, 1:42 PM PSTSpecial Weather StatementEKAHumboldt33 min
Feb 19, 2:09 PM PSTSpecial Weather StatementEKAHumboldt36 min
Feb 19, 2:12 PM PSTSpecial Weather StatementEKA33 min
Feb 19, 2:20 PM PSTAreal Flood AdvisoryEKAHumboldt8 hr
Feb 19, 3:07 PM PSTHazardous Seas WarningEKA18 hr

Nearby

Special Weather Statements in California, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.